Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 198, NWS Sioux Falls, SD

June 13, 2001Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 3:51 PM CDT for Brookings County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 3:51 PM CDT (20:51 UTC)
Expired
Jun 13, 2001, 4:15 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brookings County, SD

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:02 PM CDTHail 0.88Bruce, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS53 KFSD 132051
SVRFSD
SDC011-132115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 415 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BROOKINGS COUNTY...OR ABOUT 9 MILES NORTH
  OF BROOKINGS...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4441 9689 4440 9671 4454 9665 4454 9689

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:45 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 11:45 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT WED JUN 13 2001

BEEN A BUSY MORNING DEALING WITH THE TAIL END OF STORMS LAST NIGHT
AND GEARING UP FOR NEW DEVELOPMENT LATER TODAY. SPC JUST UPDATED
THEIR DAY 1 OUTLOOK TO INCREASE THE RISK OF SVR WX TO MODERATE FOR
MUCH OF THE FSD CWA WHICH GOES PRETTY GOOD WITH THE MORNING SIG WX
OUTLOOK WE JUST ISSUED. WILL BE UPDATING ZONES TOWARD NOON AND 1 PM.
AS WE ARE GEARING UP FOR ANOTHER SVR WX OUTBREAK THIS AFTN...HEAVY
RAIN AND FLOOD POTENTIAL WILL ALSO BE A CONCERN.

DOES NOT LOOK LIKE WE WILL BE IN THE CLEAR FM SVR WX TIL
LATE...HOLDING OFF UNTIL A 500 MB TROF MOVES THROUGH THE AREA. ONE
CONCERN THOUGH IS THAT THE WIND SHEAR MAY BE TOO STRONG FOR THU THAT
TSTMS MAY HAVE A HARD TIME DEVLEOPING IN OUR CWA.

.FSD...NONE

BR

In the hours before

Special weather statement, Jun 13, 11:28 AM CDT, 4 hours 23 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT WED JUN 13 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
THE ATMOSPHERE WILL SPEND THE AFTERNOON RECOVERING FROM THE STORMS
LAST NIGHT. WITH WARM MOIST AIR RETURNING TO THE AREA THIS AFTERNOON
ALONG WITH AFTERNOON HEATING...THE RISK FOR SEVERE WEATHER REMAINS
FOR LATE THIS AFTERNOON AND OVERNIGHT. ANY SURFACE BOUNDARIES THAT
SET UP THROUGH THE DAY WILL HELP TRIGGER THUNDERSTORM DEVELOPMENT.

AT THIS TIME A SURFACE TROUGH AND NEARLY STATIONARY FRONT IS EXPECTED
TO DEVELOP IN SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS SHOULD
DEVELOP ALONG THE SURFACE TROUGH AND THEN MOVE EAST OVERNIGHT. THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG
WINDS...AND VERY HEAVY RAIN. THE THREAT FROM TORNADOS ALSO
REMAINS...ESPECIALLY IN NORTHWEST IOWA AND ALONG THE MISSOURI RIVER
IN SOUTHEAST SOUTH DAKOTA.

SDZ065>071-IAZ001>003-012>014-020>022-031-032-NEZ013-014-140000-
HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-
CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-
DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...ROCK RAPIDS...SPIRIT LAKE...YANKTON...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
  AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE STORMS ARE
  EXPECTED TO FIRST DEVELOP IN SOUTHEAST SOUTH DAKOTA AND EXTREME
  NORTHEAST NEBRASKA DURING THE AFTERNOON...BEFORE MOVING INTO
  NORTHWEST IOWA TOWARD EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM.

MNZ071-072-080-081-089-090-140000-
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS WILL SOON END BY EARLY AFTERNOON IN SOUTHWEST MINNESOTA.
  DURING THE EVENING HOURS SHOWERS AND THUNDERSTORMS FROM SOUTH DAKOTA
  AND IOWA ARE EXPECTED TO MOVE INTO THE AREA.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 6 PM.

SDZ038>040-050-052>064-MNZ097-098-140000-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-PIPESTONE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-GREGORY-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN...
MITCHELL...SIOUX FALLS...LUVERNE...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH
  CENTRAL AND SOUTHEAST SOUTH DAKOTA THIS AFTERNOON. THE STORMS WILL
  BECOME MORE WIDESPREAD IN THE LATE AFTERNOON AND EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM .

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:01 PM CDTSevere Thunderstorm WarningFSDKingsbury29 min
Jun 12, 7:11 PM CDTTornado WarningFSDMinnehaha34 min
Jun 12, 7:13 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 12, 7:14 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningFSDBeadle23 min
Jun 12, 7:44 PM CDTTornado WarningFSDMinnehaha16 min
Jun 12, 7:45 PM CDTTornado WarningFSDDavison, Hanson, Hutchinson45 min
Jun 12, 7:50 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 12, 8:11 PM CDTTornado WarningFSDBeadle, Sanborn34 min
Jun 12, 8:28 PM CDTFlash Flood WarningFSDMinnehaha92 min
Jun 12, 8:29 PM CDTTornado WarningFSDHanson, Hutchinson, McCook31 min
Jun 12, 8:40 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner50 min
Jun 12, 8:50 PM CDTTornado WarningFSDKingsbury, Miner25 min
Jun 12, 8:55 PM CDTTornado WarningFSDMcCook35 min
Jun 12, 9:30 PM CDTTornado WarningFSDMcCook45 min
Jun 12, 9:32 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDKingsbury38 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 12, 10:03 PM CDTTornado WarningFSDMinnehaha27 min
Jun 12, 10:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 10:11 PM CDTSevere Thunderstorm WarningFSDMiner34 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jun 12, 10:21 PM CDTTornado WarningFSDMinnehaha24 min
Jun 12, 10:27 PM CDTSevere Thunderstorm WarningFSDKingsbury48 min
Jun 12, 10:40 PM CDTSevere Thunderstorm WarningFSDMiner35 min
Jun 12, 10:42 PM CDTTornado WarningFSDMinnehaha33 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 12, 11:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDMiner16 min
Jun 12, 11:47 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
Jun 13, 12:09 AM CDTSevere Thunderstorm WarningFSDMinnehaha36 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDMoody35 min
Jun 13, 12:42 AM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDMinnehaha, Moody2 hr
Jun 13, 1:14 AM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 13, 1:58 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jun 13, 2:10 AM CDTSevere Thunderstorm WarningFSDGregory30 min
Jun 13, 2:38 AM CDTSevere Thunderstorm WarningFSDJerauld37 min
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory35 min
Jun 13, 2:51 AM CDTSevere Thunderstorm WarningFSDBeadle24 min
Jun 13, 3:02 AM CDTFlash Flood WarningFSDAurora, Beadle, Brule, Jerauld3 hr
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDHanson, Miner, Sanborn40 min
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDDavison40 min
Jun 13, 6:31 AM CDTSevere Thunderstorm WarningFSDLake, Miner44 min
Jun 13, 7:16 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody29 min
Jun 13, 7:20 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha25 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jun 13, 3:05 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 13, 5:51 PM CDTSevere Thunderstorm WarningFSDMoody24 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union49 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningFSDMoody32 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDBrookings34 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.